CLDF Title
Home | Contact Us | Bookmark
HBV HE HCC HCV
About CLDF Centers of Educational Expertise  
CME Dinner Meetings Telewebs Webcasts Slide Library Abstract Library Conference Highlights
 
Back  
 
Reuters Health Information (2006-09-08): Assay identifies acetaminophen overdose in acute liver failure

Clinical

Assay identifies acetaminophen overdose in acute liver failure

Last Updated: 2006-09-08 17:52:35 -0400 (Reuters Health)

NEW YORK (Reuters Health) - Hepatotoxic levels of an acetaminophen (APAP) byproduct can be present in serum for up to a week after ingestion, past the time when acetaminophen itself falls to undetectable levels in the blood, investigators report. They suggest that measuring "acetaminophen cysteine protein adducts (APAP-CYS)" can assist in diagnosing acetaminophen/paracetamol overdose as the cause of acute liver failure in children.

Dr. Laura P. James, from Arkansas Children's Hospital in Little Rock, and her associates explain that the kidneys clear therapeutic doses of APAP. At toxic doses, APAP is metabolized in the liver, where a metabolite binds to cysteine groups on protein. Her group has developed an accurate assay for measuring APAP-CYS in blood samples, using high performance liquid chromatography with electrochemical detection.

For their current report, funded by the National Institute of Diabetes and Digestive and Kidney Diseases, and published in the September issue of Pediatrics, the investigators evaluated this assay for detecting APAP-CYS as a cause of acute liver injury in children.

Their study cohort included 10 children with a known history of APAP overdose, 30 with other causes of acute liver failure, and 64 with acute liver failure of indeterminate cause. Autoimmunity, exposure to other drugs, metabolic diseases, ischemia and infection had been ruled out in patients with hepatotoxicity of unknown etiology.

Serum samples obtained on the first, second, or third day of hospitalization were used for APAP-CYS testing, in which a positive assay was defined as an APAP-CYS concentration of at least 1 �mol/L.

Nine of the 10 patients with a history of known acetaminophen overdose had a positive APAP-CYS result. In the known cause group, three patients tested positive, including one diagnosed with hemophagocytic syndrome, and two with ischemic liver injury.

Eight patients (12.5%) of samples from the 64 patients with acute liver failure of unknown cause were positive for APAP-CYS, one of whom died of multi-organ failure.

These patients had higher levels of alanine and aspartate aminotransferases and lower levels of bilirubin compared with subjects negative for APAP-CYS. The adduct-positive children were more likely to present with severe coma and to have spontaneous recovery.

"APAP toxicity may be a more significant factor in pediatric acute liver failure than previously recognized," Dr. James and her associates maintain. They don't speculate on the origin of the acetaminophen in such cases, but they note that APAP may potentiate liver injury caused by viral infection or metabolic disease.

Pediatrics 2006;118:e676-e681.

 
 
 
 
                 
 
HBV
Webcasts
Slide Library
Abstract Library
 
HE
CME Dinner Meeting
Webcasts
Slide Library
Abstract Library
 
HCC
Slide Library
Abstract Library
 
 
HCV
Webcasts
Slide Library
Abstract Library
 
CLDF Follow Us
   
 
About CLDF
Mission Statement
Board of Trustees
Board of Advisors
CLDF Supporters
 
Other Resources
Liver News Library
Journal Abstracts
Hep C Link to Care
 
Centers of
Educational Expertise
Regional Map
     
   
  The Chronic Liver Disease Foundation is a non-profit organization with content developed specifically for healthcare professionals.
© Copyright 2012-2014 Chronic Liver Disease Foundation. All rights reserved. This site is maintained as an educational resource for US healthcare providers only.
Use of this Web site is governed by the Chronic Liver Disease Foundation terms of use and privacy statement.